Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 39, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 17, 2023, 3:09 PM MDT for Bannock County, Power County, Idaho. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2023, 3:09 PM MDT (21:09 UTC)
- Expired
- Aug 17, 2023, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bannock County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 27 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:23 PM MDT | FLASH FLOOD | 1 W Chubbuck, ID | A gage has reported 2 inches of rain. Plus, there are two pictures on social media showing the road completely flooded. |
| Aug 17, 4:32 PM MDT | FLASH FLOOD | 1 N Chubbuck, ID | Video on Social media shows water ponding in urban areas. |
| Aug 17, 5:18 PM MDT | FLASH FLOOD | 1 Sse Chubbuck, ID | Interstate 86 flooded with about 2 feet of water standing in an area in an active construction zone. Crews actively pumping the water off of the road, but traffic is significantly impacted. |
| Aug 17, 5:25 PM MDT | FLASH FLOOD | 1 Sw Chubbuck, ID | I-86 underpass on Hawthorne road is flooded. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240
WGUS55 KPIH 172109
FFWPIH
IDC005-077-180015-
/O.NEW.KPIH.FF.W.0039.230817T2109Z-230818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
309 PM MDT Thu Aug 17 2023
The National Weather Service in Pocatello has issued a
* Flash Flood Warning for...
North Central Bannock County in southeastern Idaho...
Northeastern Power County in southeastern Idaho...
* Until 615 PM MDT.
* At 309 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 1.5 inches of rain have fallen. Additional rainfall
amounts of 0.5 to 1 inch are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Western Pocatello and Chubbuck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4286 11257 4300 11250 4297 11238 4284 11250
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
MacKay2 follow-up statements
193
WGUS75 KPIH 172214
FFSPIH
Flash Flood Statement
National Weather Service Pocatello ID
414 PM MDT Thu Aug 17 2023
IDC005-077-180015-
/O.CON.KPIH.FF.W.0039.000000T0000Z-230818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bannock ID-Power ID-
414 PM MDT Thu Aug 17 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT THIS
EVENING FOR NORTH CENTRAL BANNOCK AND NORTHEASTERN POWER COUNTIES...
At 414 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 2 inches of rain have fallen. Additional rainfall amounts of 0.5
to 1 inch are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Western Pocatello and Chubbuck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4286 11257 4300 11250 4297 11238 4284 11250
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
MacKay043 WGUS75 KPIH 180006 FFSPIH Flash Flood Statement National Weather Service Pocatello ID 606 PM MDT Thu Aug 17 2023 IDC005-077-180016- /O.EXP.KPIH.FF.W.0039.000000T0000Z-230818T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bannock ID-Power ID- 606 PM MDT Thu Aug 17 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT THIS EVENING FOR NORTH CENTRAL BANNOCK AND NORTHEASTERN POWER COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4286 11257 4300 11250 4297 11238 4284 11250 $$ MacKay
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:20 PM MDT, 49 minutes earlier.
Area forecast discussion, Aug 17, 2:20 PM MDT, 49 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 220 PM MDT Thu Aug 17 2023 .SHORT TERM...Tonight through Friday Night. Isolated to scattered thunderstorms that developed across south Idaho will advance northward through the area this evening. Storms are mainly benign, but a few strong wind gusts, some small hail, and brief heavy downpours are possible. Expect storm motion to be fast enough that flooding shouldn't be likely. On Friday, a weak trough will pass by to our north. This will help tighten the gradient across our region and allow for gusty winds Friday afternoon. Speeds look marginal for wind advisories and at this time will hold off on issuing headlines. Isolated thunderstorms are expected Friday afternoon, mainly across the southern highlands and across the high county along the Montana border. Threats look similar to today with gusty winds, small hail and brief heavy downpours possible. Once again, expect storm motion to be too fast for much of a flood threat. 13 .LONG TERM...Saturday through Next Thursday. With a low off the CA coast and Hurricane Hilary rotating northward along the Mexico and CA coasts, moisture will continue to filter into the region through early next week. Models continue to show differences regarding Hilary's exact track and this will impact rainfall totals late weekend into next week. Ensembles consistently indicate precipitable water values running just over 200% of normal daily for much of southeast Idaho and the Weather Prediction Center has included the eastern highlands in a marginal risk of excessive rainfall Saturday, with all of Idaho included Sunday and almost the entirety of Idaho included again on Monday. Come Monday, Hilary will have moved onshore and combined flow with another PNW low will allow for a steady stream of moisture to work across the central mountains through Tuesday. After that, the next stream of monsoonal moisture will be pulled north, especially into the eastern mountains, throughout the remainder of next week. The National Blend shows up to around three quarters of an inch of liquid precipitation accumulating across the highlands and mountains with a quarter of an inch or less in the valleys and low elevations through early Tuesday. The 75th Percentile indicates up to 1.5" in our higher elevations, with up to half an inch down lower. For the high-end scenario, there is around a 10% chance of just under 2" accumulating in our highlands with up to 0.75" across our lower elevations. Winds will be almost as strong on Saturday as compared to Friday, with widespread sustained winds of 15-25 mph and gusts around 25-35 mph with gusts in localized areas and along ridgelines reaching up to around 45 mph. Winds will continue to be breezy into next week. High temperatures will decrease by another 5 degrees or so Saturday and continue to run below normal throughout the extended period. Cropp && .AVIATION...Showers and isolated to scattered thunderstorms will continue to shift northward throughout the evening and then more easterly overnight and into the early morning hours. VFR conditions are forecast through the period although VIS and CIGs could drop to MVFR or below in association with stronger storms. Thunderstorm chances will increase through the afternoon, peaking during the early evening with about a 30-40% chance at KSUN and a 40-60% chance at all other terminals. Winds will be breezy outside of storms, with gusts to around 20 KTS possible area-wide and even stronger thunderstorms outflows possible. Cropp && .FIRE WEATHER...Isolated to scattered thunderstorms will continue into the evening hours. Best coverage is across zone 427 where a red flag warning remains in effect into the evening hours. Breezy conditions are likely for Friday with gusts of 25 to 30 mph possible. Humidities are not expected to be critical however. Isolated thunderstorms are once again likely Friday afternoon with best coverage in 427 to 413. At this time, the coverage of storms does look isolated. Isolated storms are once again possible on Saturday. Best chances for storms is on Sunday, but min humidities on Sunday are forecast to be in the 40s and 50s. 13 && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ427. &&
In the hours before
Special weather statement, Aug 17, 1:52 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
152 PM MDT Thu Aug 17 2023
IDZ055-057-172015-
Eastern Magic Valley ID-Raft River Region ID-
152 PM MDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of southeastern Blaine,
west central Power, northeastern Cassia and east central Minidoka
Counties through 215 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Walcott, moving north at 20 mph.
HAZARD...Winds in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Walcott, Minidoka, and Interstate 84 And 86 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Walcott, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4250 11329 4253 11353 4285 11351 4279 11315
TIME...MOT...LOC 1951Z 191DEG 17KT 4259 11340
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH
13Special weather statement, Aug 17, 2:30 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
230 PM MDT Thu Aug 17 2023
IDZ054-055-057-058-172100-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
230 PM MDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of central Power County
through 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm over
Neeley, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
American Falls, Neeley, and western American Falls Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4268 11288 4270 11296 4284 11294 4278 11274
TIME...MOT...LOC 2030Z 202DEG 12KT 4272 11290
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
MacKayThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:12 AM MDT | Red Flag Warning | PIH | Cassia, Twin Falls | 12 hr |
| Aug 17, 1:52 PM MDT | Special Weather Statement | PIH | Minidoka | 23 min |
| Aug 17, 2:30 PM MDT | Special Weather Statement | PIH | Power | 30 min |
| Aug 17, 3:44 PM MDT | Flash Flood Warning | PIH | Power | 3 hr |
| Aug 17, 4:53 PM MDT | Special Weather Statement | PIH | Bannock | 22 min |
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.